Alert archive / New Jersey / Areal Flood Warnings in 2011

Areal Flood Warning 44, NWS Philadelphia/Mount Holly

August 16, 2011Gloucester County, New Jersey

NWS Philadelphia/Mount Holly issued this areal flood warning at Aug 16, 2011, 4:31 AM EDT for Gloucester County, New Jersey. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2011, 4:31 AM EDT (08:31 UTC)
Expired
Aug 16, 2011, 8:11 AM EDT
In force
4 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

County Gloucester County, NJ

The radar

The Philadelphia radar (KDIX), 77 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 8.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2011-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2011-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

444 
WGUS41 KPHI 160831
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
431 AM EDT TUE AUG 16 2011

NJC015-161230-
/O.NEW.KPHI.FA.W.0044.110816T0831Z-110816T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GLOUCESTER NJ-
431 AM EDT TUE AUG 16 2011

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS IN...
  NORTHWESTERN GLOUCESTER COUNTY IN SOUTHERN NEW JERSEY...

* UNTIL 830 AM EDT

* AT 428 AM EDT THE RACCOON CREEK AT SWEDESBORO WAS IN MINOR FLOOD
  BY 3 OR 4 INCHES. FLOOD WATERS WILL BEGIN RECEDING SHORTLY AND
  SHOULD FALL BELOW THE 13 FOOT FLOOD STAGE BY 8 AM. 

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
ANY FURTHER STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT 
EXPECTED. HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY 
PRECAUTIONS IMMEDIATELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

A FLOOD WARNING MEANS FLOODING IS OCCURRING OR IS IMMINENT. MOST
FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO
CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING
WATER MOVE UP TO HIGHER GROUND.

&&

LAT...LON 3979 7540 3985 7519 3972 7514 3969 7529

$$
DRAG
1 follow-up statement
223 
WGUS81 KPHI 161211
FLSPHI

FLOOD STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
811 AM EDT TUE AUG 16 2011

NJC015-161221-
/O.CAN.KPHI.FA.W.0044.000000T0000Z-110816T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GLOUCESTER NJ-
811 AM EDT TUE AUG 16 2011

...THE FLOOD WARNING HAS BEEN CANCELLED FOR URBAN AREAS AND SMALL
STREAMS IN NORTHWESTERN GLOUCESTER COUNTY...

THE RACCOON CREEK AT SWEDESBORO HAS FALLEN BELOW FLOOD STAGE. 
THEREFORE, THE WARNING IS CANCELLED.

LAT...LON 3979 7540 3985 7519 3972 7514 3969 7529

$$

GORSE/MEOLA

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Aug 16, 3:40 AM EDT, 51 minutes earlier.

Area forecast discussion, Aug 16, 3:40 AM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
340 AM EDT TUE AUG 16 2011

.SYNOPSIS...
LOW PRESSURE OFF THE NEW ENGLAND COAST THIS MORNING WILL CONTINUE
TO MOVE NORTHEAST TODAY. DRY HIGH PRESSURE IN THE OHIO VALLEY
WILL BRING A RESPITE FROM THE RAINY PATTERN AS IT BUILDS ACROSS
THE THE MID ATLANTIC STATES THROUGH WEDNESDAY. THEREAFTER...THE
HIGH MOVES OFFSHORE WITH AN INCREASINGLY MOIST SOUTHERLY FLOW IN
ITS WAKE THURSDAY INTO THE WEEKEND. LOW PRESSURE IS INDICATED TO
FORM OVER DELMARVA LATE FRIDAY...PROBABLY RESULTING IN PERIODS OF
SHOWERS AND SCATTERED THUNDERSTORMS FOR PORTIONS OF OUR AREA
THURSDAY INTO EARLY SATURDAY. OUR NEXT SIGNIFICANT COLD FRONT
SHOULD ARRIVE FROM THE WEST LATE THIS SUNDAY OR MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE SURFACE LOW IS PULLING AWAY TO THE NORTHEAST WHILE HIGH
PRESSURE GRADUALLY MOVES IN FROM THE WEST. THE MOISTURE AT HIGHER
LEVELS IS DECREASING...BUT STILL PLENTY IN THE LOWER LAYERS TODAY.
BREAKS IN THE CLOUDS WILL CREATE OPPORTUNITIES FOR SFC HEATING AND
THIS ALONG WITH THE UPPER COOL POOL MOVING THRU WILL CREATE P-M
CLOUDY W/ SCATTERED SHOWERS/POSSIBLE TSTMS TODAY. CHC POPS USED IN
THE FCST BY-IN-LARGE...BUT LOW LIKELY NORTH AND WEST THIS MORNING
AS A BATCH OF SHOWERS ROTATES THRU. MAV MOS TEMPS/WINDS GENERALLY
USED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
SKIES WILL BECOME MAINLY CLR THIS EVENING AS THE DRIER AIR ARRIVES
AT THE LOWER LAYERS AND BETTER DOWNWARD MOTION ARRIVES. FAIR
WEATHER EXPECTED TONIGHT...ALTHOUGH SOME FOG MAY
DEVELOP...ESPECIALLY IN THE FAVORED AREAS. MAV TEMPS AND WINDS
USED FOR THE MOST PART.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
.LONG TERM...
***BRIEF RESPITE WEDNESDAY THEN FURTHER SIGNIFICANT RAINFALL
APPEARS ON THE HORIZON FRIDAY AND SATURDAY***

PLEASE SEE CLIMATE SECTION REGARDING TOP 5 WETTEST AUGUST AT KPHL.

THIS PATTERN LOOKS POTENTIALLY WET AND RATHER THAN RECORD WARMTH
THAT WE WERE LOOKING AT IN JULY...WE MAY BE LOOKING AT NEAR RECORD
AUGUST RAINFALL FOR PARTS OF OUR AREA THIS AUGUST. THIS BASED ON
THE MORE THAN 10 INCHES ALREADY HAVING OCCURRED IN PARTS OF SOUTHERN
NEW JERSEY INTO THE PHILADELPHIA AREA DURING THE FIRST 15 DAYS OF
THE MONTH...MOST OF IT THE PAST SEVERAL DAYS!

THE DAILIES...

WEDNESDAY....MOSTLY SUNNY! ENJOY...AS WEAK HIGH PRESSURE CROSSES
THE REGION.

WEDNESDAY NIGHT...THE HIGH IS MOVING EAST OUT TO SEA AND WARM AIR
ADVECTION DEVELOPS IN ITS WAKE WITH A MODEST INSTABILITY BURST ON
OUR SOUTHWEST DOORSTEP BY DAYBREAK THURSDAY. POPS WERE BLENDED
00Z/16 NCEP GUIDANCE WITH THE 21Z/15 SREF 3 HR POPS.  NO THUNDER
EXPECTED PRIOR TO 12Z THU IN THIS INITIAL ONSET OF CONVECTION.

THURSDAY AND FRIDAY...APPEARS TO BE MULTIPLE SMALL SHORT WAVES
CROSSING THROUGH A GENERAL TROUGH IN THE MID ATLANTIC STATES. WEAK
STEERING FLOW NEAR 700 MB COMBINED WITH PERIODS OF LOW LEVEL /NEAR
850 MB/ SW FLOW WARM AIR ADVECTION WITHIN THE DIFFERENTIAL THERMAL
ADVECTION PATTERN...IN CONCERT WITH RRQUAD OF THE 250 MB INDICATED
JETLETS IN THE MARITIMES AND NEW ENGLAND AND THE LF QUAD OF THE OHIO
VALLEY TO CAROLINAS 250 MB JET SUGGESTS OPPORTUNITY FOR BANDS OF
1-4INCH STORM TOTAL RAINS IN THIS 48 HOUR PERIOD...INCLUSIVE OF
TSTMS IN A PWAT AIRMASS OF AROUND 1.5 TO 1.7 INCHES. MLCAPE IS
DECENT... OVER 1000J AND TT AT TIMES ARE INDICATED TO BE IN THE
LOWER 50S. SHOULD BE SOME DECENT RAINS... JUST NOT SURE WHERE IT ALL
ADDS UP.   POPS I THINK WILL HAVE TO RAISED BEYOND WHAT IS POSTED IN
THIS 330 AM FCST.

THIS WEEKEND...SHOULD DRY OUT FROM WEST TO EAST AND WARM UP...
NORMAL SUMMER WARMTH AND HUMIDITY. MAY NOT HAVE LOWERED POPS FAST
ENOUGH SATURDAY? EVENTUALLY A COLD FRONT CROSSES THE REGION LATE
SUNDAY OR MONDAY WITH A CHC OF SHOWERS AND TSTMS AND WE ADDED POPS
FOR THIS IN ONLY THE SUNDAY NIGHT PERIOD TO GET OUR FOOT IN THE DOOR
FOR THE COLD FRONTAL SHOWER RISK?  TIMING UNCERTAIN AND THEREFORE
CONSERVATIVE ON POPS AND SELECTED ONLY 1 PERIOD...SORT OF CENTERED
BETWEEN THE EXTREMES OF WHEN IT MIGHT RAIN.

IN SUMMARY...A SEASONABLY WARM AND HUMID SUMMER PATTERN DEVELOPS
AFTER WEDNESDAYS MUCH NICER DAY. IT LOOKS SHOWERY FROM TIME TO TIME
THURSDAY AND FRIDAY.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

VFR ACROSS THE AREA EARLY TODAY...BUT PATCHY FOG MAY DEVELOP ACROSS
THE AREA BY DAWN WITH LOWER VSBYS. MVFR CIGS MAY ARRIVE AROUND
12Z-14Z WITH CLOUDS/PCPN ROTATING SWRD FROM NE PA AND NRN NJ.

MOSTLY VFR LATER THIS MORNING INTO THE AFTERNOON...ALTHOUGH
DAYTIME CU MAY DEVELOP CIGS AROUND 4-5K FT AND A CB GROUP WAS
PLACED IN TO INDICATE THE POSSIBILITY OF A SHOWER/TSTM. SKIES
BECOME MAINLY CLR THIS EVENING WITH MOSTLY LIGHT NW WINDS.

OUTLOOK...
WEDNESDAY...VFR. WIND BECOMING SW 5 TO 15 KTS WITH POSSIBLE
SEABREEZE KACY?

WEDNESDAY NIGHT...VFR CIGS ARRIVE.  LIGHT WIND.  POSSIBLE MVFR
SHOWERS KRDG/KABE TOWARD SUNRISE THU.

THURSDAY-FRIDAY...VFR CIGS DURING THE DAYLIGHT HOURS WITH BRIEF
IFR CONDS IN CLUSTERS-BANDS OF  SHOWERS/TSTMS....ESPECIALLY
AFTERNOON/EVENING HOURS.  AT NIGHT SOME MVFR FOG/HAZE POSSIBLE.

SATURDAY...PROBABLY VFR. UNCERTAINTY REGARDING ANY LEFTOVER
CONVECTION.

&&

.MARINE...
FAIRLY QUIET CONDITIONS ON THE WATERS WITH NORTH TO NORTHWEST
WINDS MOSTLY AROUND 10 KNOTS AND 2-3 FT SEAS. HIGH PRESSURE WILL
BUILD OVER THE AREA AND KEEP RATHER TRANQUIL CONDITIONS THRU WED.
SCATTERED SHOWERS/TSTMS MAY MOVE ACROSS THE WATERS THRU THE
AFTERNOON WITH LOCALLY HIGHER WINDS AND WAVES.

OUTLOOK...
NO HEADLINES ANTICIPATED WEDNESDAY-SATURDAY.

WINDS BECOME SOUTHERLY LATER WEDNESDAY INTO SATURDAY.  THERE MAY BE
A PERIOD OF ESE FLOW FRIDAY NIGHT AND SATURDAY IF LOW PRESSURE
FORMS OVER DELMARVA?   SEAS BELOW 4 FT THROUGHOUT.

&&

.HYDROLOGY...
1.55 IN PENNSAUKEN E CAMDEN AREA IN 45 MINUTES ENDING 0145Z THIS
EVENING WITH BRIEF LANE CLOSURES DUE TO EXCESSIVE SHORT TERM
RUNOFF. FLOOD STATEMENTS/WARNINGS ARE POSTED AND NO FURTHER UPDATES
ANTICIPATED PRIOR TO 4 AM TUESDAY.

&&

.CLIMATE...
PHL: 10.26 INCHES AS OF 03Z/16 APPEARS TO BE 4TH WETTEST AUGUST AT
PHL DATING BACK TO 1874.

12.10 1911
11.49 1873
10.29 2009

UNOFFICIAL DATA SHOWED A 15.82 IN 1867 AND 12.27 IN 1873 BUT THESE
LATTER TWO AMOUNTS ARE UNOFFICIAL FROM PA HOSPITAL INFORMATION
1825-1873.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...O'HARA
NEAR TERM...O'HARA
SHORT TERM...O'HARA
LONG TERM...DRAG
AVIATION...DRAG/O'HARA
MARINE...DRAG/O'HARA
HYDROLOGY...DRAG
CLIMATE...DRAG
Hazardous weather outlook, Aug 16, 3:42 AM EDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
342 AM EDT TUE AUG 16 2011

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-170745-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
342 AM EDT TUE AUG 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SLOW MOVING THUNDERSTORMS EXPECTED IN PORTIONS OF OUR AREA THURSDAY
AND FRIDAY WILL BE CAPABLE OF PRODUCING POOR DRAINAGE FLOODING AND
PROMPT HAZARD STATEMENTS. THE BEST CHANCE FOR THUNDERSTORMS SHOULD
BE THE AFTERNOON AND EVENING HOURS BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-170745-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
342 AM EDT TUE AUG 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:09 PM EDTSpecial Weather StatementPHIGloucester51 min
Aug 15, 8:29 PM EDTSevere Thunderstorm WarningPHIGloucester31 min
Aug 15, 9:02 PM EDTAreal Flood WarningPHIAtlantic, Cumberland, Salem3 days
Aug 15, 10:06 PM EDTSpecial Weather StatementPHIAtlantic54 min

Nearby

Areal Flood Warnings in New Jersey, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.